Register Today!
Receive our eNewsletters. Signup
EndocrineWeb Community Advice
Posted in: Hyperthyroidism.

low tsh and thyroid problems from amiodarone

From: shamal - 3 years 46 weeks ago

I have been on 200mg daily of amiodarone for three years. I must take this drug because all other heart arrythmia drugs work. Over the past month I have lost about 1 lb. a day. I went to my cardiologist and he found my heart rate elevated.I then asked him to do the tox screen for hyperthyroidism. The tests proved positive. He told me to quit taking the amiodarone and thought the tsh would improve when I stopped but I understand amiodarone to have a very long half life. I certainly donb't want to risk a thyroid storm. Any ideas on this problem appreciated.

Do you find this discussion helpful?
0

1 Response

Is this good advice?
0

Have you seen an endocrinologist? It may be that you need some medication to deal with the hyperthyroidism until the amiodarone clears itself from your body tissues.

For what it's worth, that's how I got here, too. I was on 200mg amiodarone for four years until I got the hyperthyroidism diagnosis (TSH = 0) along with the two nodules that showed up on my right lobe. I stopped the amiodarone immediately. It's been four months now with no real heart problems for me. I'm lucky - not everyone has that option.

I was put on methimazole 10 mg. Four months later I'm hypothyroid. Endocrinologist just reduced the dose to 5 mg. Looks like the combination of methimazole and time off amiodarone fixed the hyperthyroidism for me.

I also need an FNA for the one nodule that's growing.

SHOW MAIN MENU
SHOW SUB MENU